Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1994 Dec;11(6):463-76.

Drug-induced torsade de pointes. Incidence, management and prevention.

Author information

  • 1Medizinische Universit√§tsklinik Freiburg, Germany.

Abstract

Torsade de pointes is a particular form of polymorphic ventricular tachycardia causing few haemodynamic symptoms, but carries a poor prognosis because of recurrence and sudden death in up to 31% of patients. A wide range of agents have been shown to aggravate and even to cause torsade de pointes by prolonging the QT interval or increasing QT dispersion. For the majority of substances the incidence of torsade de pointes remains unclear, but is of the order of 3 to 15% for a wide range of agents. Elicitation of proarrhythmia by drug-induced QT prolongation is mainly based on increased cellular excitability and/or abnormal dispersion of ventricular repolarisation. Torsade de pointes has been shown to be related to bradycardia-dependent early after-depolarisations and/or increased dispersion of repolarisation. Clinically, patients with predisposing factors prior to medication should be considered at risk of drug-mediated proarrhythmia. Typically, torsade de pointes occurs during the first days of antiarrhythmic therapy. During this phase, QT interval measurement and assessment of the QTc time should be performed frequently. Phases of bradycardia or occurrence of ventricular extra beats with a long coupling interval may be of help to identify patients at high risk of proarrhythmic events. As a first attempt in managing this arrhythmia, magnesium sulphate has been shown to be effective in many patients. In case of recurrence of torsade de pointes, the use of a temporary pacemaker with pacing at about 100 to 120 beats/min is the therapy of choice until the causative agent has been completely eliminated.

PMID:
7727055
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center